Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Tampa Bay, FL

May 13, 2011DeSoto County, Hardee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 13, 2011, 4:09 PM EDT for DeSoto County, Hardee County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 4:09 PM EDT (20:09 UTC)
Expired
May 13, 2011, 4:45 PM EDT
In force
36 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties DeSoto County, FL, Hardee County, FL

The radar

The Tampa radar (KTBW), 70 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS52 KTBW 132009
SVRTBW
FLC027-049-132045-
/O.NEW.KTBW.SV.W.0038.110513T2009Z-110513T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
409 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDEE COUNTY IN FLORIDA.
  NORTHERN DESOTO COUNTY IN FLORIDA.

* UNTIL 445 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ZOLFO SPRINGS...OR 8 MILES SOUTH OF
  WAUCHULA...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZOLFO SPRINGS.

LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194
TIME...MOT...LOC 2009Z 343DEG 3KT 2743 8184

$$
2 follow-up statements
908 
WWUS52 KTBW 132028
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
428 PM EDT FRI MAY 13 2011

FLC027-049-132045-
/O.CON.KTBW.SV.W.0038.000000T0000Z-110513T2045Z/
DESOTO FL-HARDEE FL-
428 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN HARDEE AND NORTHERN DESOTO COUNTIES...

AT 426 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR GARNDER...OR 9 MILES SOUTH OF WAUCHULA...MOVING SOUTH AT
5 MPH.

LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194
TIME...MOT...LOC 2028Z 343DEG 3KT 2741 8183

$$
410 
WWUS52 KTBW 132043
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
443 PM EDT FRI MAY 13 2011

FLC027-049-132052-
/O.EXP.KTBW.SV.W.0038.000000T0000Z-110513T2045Z/
DESOTO FL-HARDEE FL-
443 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDEE AND NORTHERN
DESOTO COUNTIES WILL EXPIRE AT 445 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194
TIME...MOT...LOC 2042Z 343DEG 3KT 2740 8183

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:36 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 13, 1:36 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
136 PM EDT FRI MAY 13 2011

.THIS AFTERNOON-EVENING...WARM AND UNSTABLE AIRMASS REMAINS OVER
THE FL PENINSULA COMBINING WITH SURFACE HEATING AND SEABREEZE
CIRCULATIONS TO PRODUCE 20-30 PERCENT CHANCE OF DIURNAL THUNDERSTORMS
WITH BEST COVERAGE OVER SOUTHERN AND INTERIOR AREAS. SOME STORMS
MAY AGAIN BE STRONG TO SEVERE WITH GUSTY WINDS...LARGE HAIL AND
FREQUENT LIGHTNING POSSIBLE.

.SHORT TERM (TONIGHT-SUNDAY)...OMEGA BLOCK TO SLOWLY BREAK DOWN
AND SHIFT EAST WITH UPPER LOW CURRENTLY OVER THE MID MISSISSIPPI
RIVER VALLEY MOVING INTO THE OHIO RIVER VALLEY LATE SATURDAY AS
ASSOCIATED UPPER TROUGH SWINGS THROUGH THE DEEP SOUTH. POTENT
VORTICITY MAX PUSHING SURFACE COLD FRONT INTO THE NORTH CENTRAL
GULF REGION WITH PRE FRONTAL CONVECTION INTO THE NE GULF AND N FL.
DIURNAL HEATING AND SEABREEZE COLLISIONS TO ENHANCE CONVECTION OVER
THE FL PENINSULA AS WELL. HAVE INCREASED POPS IN FAVORED AREAS
SATURDAY AFTERNOON. FRONTAL BOUNDARY TO LOSE MOMENTUM AND SLOWLY
SINK THROUGH THE AREA SUNDAY AND STALL OVER S FL PENINSULA WITH
UPPER TROUGHINESS ALOFT AND SERIES OF VORTICITY MOVES ROTATING
OVERHEAD TO KEEP MENTION OF 20-30 POPS BEST COVERAGE CENTRAL AND
SOUTHERN ZONES SATURDAY NIGHT INTO SUNDAY. WARM TEMPERATURES
AHEAD OF FRONT AND NEAR NORMAL CONDITIONS SUNDAY.

.LONG TERM(SUNDAY NIGHT-THURSDAY)...PERIOD STARTS WITH SOME
SHOWERS STILL LINGERING ACROSS THE AREA AS A MID LEVEL TROUGH/LOW
COMPLEX REMAINS OVER THE SOUTHEAST STATES WITH ENOUGH LEFTOVER
MOISTURE IN THE WAKE OF A FROPA TO SPARK AFTERNOON THUNDERSTORMS
ON MONDAY. CHANCES OF THUNDERSTORMS/30 POPS REMAIN IN PLACE FOR
MONDAY AFTERNOON. LATEST MODEL GUIDANCE KEEP THE AFOREMENTIONED
TROUGH/LOW SYSTEM BASICALLY MEANDERING OVER THE SE STATES THROUGH
THURSDAY BEFORE QUICKLY PUSHING IT TO THE NORTHEAST. ONCE THE DRY
AIR ON THE BACK SIDE OF THE TROUGH BEGINS FILTERING INTO THE
REGION...CHANCES FOR SHOWERS WILL DROP TO 20/30 NORTH-TO-SOUTH ON
TUE...THEN A MINIMUM 20/10 PERCENT THROUGH THE END OF THE WORK
WEEK.

MEX GUIDANCE REMAINS IN A SLIGHT COOLING TREND...BUT STILL KEEPING
AFTERNOON HIGHS IN THE MID TO UPPER 80S THROUGH WEDNESDAY....AND
BACK TO THE UPPER 80S TO LOWER 90S BY THURSDAY. MORNING LOWS
REMAIN IN THE LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT
NEAR THE COAST WITH UPPER 60S TO LOWER 70S.

&&

.AVIATION...MAY STILL SEE SOME MVFR CIGS NEAR SRQ AND PIE THROUGH
THE EARLY AFTERNOON HOWEVER THIS AREA HAS BEEN DECREASING OVER THE
PAST FEW HOURS. EXPECTING SOME SHOWERS AND THUNDERSTORMS MAINLY EAST
OF THE TERMINALS BUT MAY DEVELOP IN THE VICINITY OF FMY AND RSW.
HAVE MAINTAINED VCTS THIS AFTERNOON FOR THE SOUTHERN TERMINALS.
OTHERWISE...VFR LOOKS TO PREVAIL.

&&

.MARINE...COLD FRONT TO MOVE THOUGH THE CENTRAL GULF TONIGHT WITH
GRADIENT TIGHTENING INCREASING SW FLOW. THE COLD FRONT TO MOVE INTO
THE EASTERN GULF WATERS LATE SATURDAY WITH SW WINDS INCREASING TO 15
TO 20 KTS AND BUILDING CHOPPY SEAS AND SCEC MAY BE NEEDED.
GRADIENT SLIGHTLY WEAKENS SUNDAY BUT WESTERLY FLOW TO CONTINUE TO
PRODUCE SEMI ELEVATED WINDS AND SEAS INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE TO INCREASE THIS WEEKEND AND INTO
EARLY NEXT WEEK TO KEEP MIN RHS ABOVE CRITICAL LEVELS. DRIER AIR TO
MOVE BACK OVER THE AREA NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  87  72  86 /  10  30  30  30
FMY  72  89  70  87 /  20  20  30  30
GIF  70  90  69  88 /  20  30  30  30
SRQ  72  87  71  85 /  10  20  30  30
BKV  65  89  65  87 /  10  40  30  30
SPG  75  86  74  84 /  10  30  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...20/BARRON
LONG TERM...22/REYNES
Hazardous weather outlook, May 13, 5:45 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
545 AM EDT FRI MAY 13 2011

FLZ039-042-043-048>052-055>057-060>062-065-132200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
545 AM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER INLAND PORTIONS OF
THE AREA THIS AFTERNOON AND EARLY EVENING FROM AROUND LAKELAND TO
FORT MYERS EASTWARD. ANY STORM THAT DOES DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL APPROACH THE AREA SATURDAY AND THEN MOVE ACROSS
THE REGION ON SUNDAY BRINGING INCREASING RAIN CHANCES THROUGH THE
WEEKEND. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

...RIP CURRENT IMPACT...
BREEZY SOUTHWESTERLY WINDS WILL SETUP ON SATURDAY CAUSING AN
INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL
INFORMATION...CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE
BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND
DON'T SWIM ALONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, May 13, 3:10 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
310 PM EDT FRI MAY 13 2011

FLZ062-065-131945-
CHARLOTTE-LEE-
310 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEE AND CENTRAL
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 6 MILES WEST OF TUCKERS CORNER...OR 14 MILES EAST OF PUNTA
GORDA...NEARLY STATIONARY...WILL AFFECT TUCKERS CORNER...UNTIL 345
PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2703 8184 2684 8172 2670 8196 2689 8197
TIME...MOT...LOC 1910Z 244DEG 1KT 2688 8184
Special weather statement, May 13, 4:04 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
404 PM EDT FRI MAY 13 2011

FLZ056-132030-
HARDEE-
404 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARDEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR ZOLFO SPRINGS...OR 7 MILES SOUTH OF WAUCHULA...MOVING
NORTHEAST AT 7 MPH...WILL AFFECT ONA...ZOLFO SPRINGS AND WAUCHULA...
UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2761 8182 2739 8166 2735 8187 2752 8194
TIME...MOT...LOC 2004Z 242DEG 8KT 2745 8183
Local storm report, May 13, 4:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 NNW NORTH FORT MYERS  26.75N 81.92W
05/13/2011  E0.25 INCH       LEE                FL   TRAINED SPOTTER

            PEA SIZED HAIL AND SOME SMALL TREE LIMBS BLOWN DOWN.

&&

JILLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Marine WarningTBW55 min
May 12, 8:22 PM EDTSpecial Weather StatementTBWCharlotte38 min
May 12, 8:25 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto95 min
May 12, 8:54 PM EDTSevere Thunderstorm WarningTBWDeSoto30 min
May 13, 3:10 PM EDTSpecial Weather StatementTBWCharlotte35 min
May 13, 4:04 PM EDTSpecial Weather StatementTBWHardee26 min
May 13, 4:23 PM EDTSpecial Weather StatementTBWLee37 min
May 13, 4:25 PM EDTSpecial Weather StatementTBWPolk65 min
May 13, 4:42 PM EDTSpecial Weather StatementTBWHardee48 min
May 13, 4:48 PM EDTSpecial Weather StatementTBWHardee42 min
May 13, 4:51 PM EDTSevere Thunderstorm WarningTBWPolk39 min
May 13, 5:33 PM EDTSevere Thunderstorm WarningTBWHardee, Polk38 min
May 13, 5:57 PM EDTSevere Thunderstorm WarningTBWHighlands48 min
May 13, 6:10 PM EDTSpecial Weather StatementTBWOsceola50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.